Tennessee, 2004Damaging Wind in Tennessee, June 17, 2004
June 17, 2004 · NWS MRX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 2:21 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 17, 2:21 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT THU JUN 17 2004
.SHORT TERM...(TONIGHT AND FRIDAY)...WITH STRONG DIURNAL HEATING AND
ABUNDANT LOW LEVEL MOISTURE...DEW POINTS STILL IN THE LOWER 70S...
THE ATMOSPHERE HAS BECOME WEAK TO MODERATELY UNSTABLE. IN RESPONSE
...SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AN OLDER FRONTAL
BOUNDARY...THE CELLS ARE MOVING NORTHEAST WITH THE LINE SHIFTING
SLOWLY TO THE EAST. THE LINE IS NOW POSITIONED ALONG THE CUMBERLAND
PLATEAU AND WILL MOVE ACROSS THE CWA THROUGH THE LATE AFTERNOON AND
EVENING HOURS. MUCH OF THIS ACTIVITY IS DIURNALLY DRIVEN AND EXPECT
THE CONVECTION TO DIMINISH WITH THE APPROACH OF SUNSET. HOWEVER...
SUFFICIENT ENERGY WILL ALLOW SOME ACTIVITY TO CONTINUE INTO THE
NIGHT. ON FRIDAY...FLOW ALOFT BECOMES SOMEWHAT ZONAL AS THE UPPER
RIDGE IS DAMPENED. THE ATMOSPHERE WILL REMAIN PRIMED FOR AFTERNOON
THUNDERSTORMS WITH HIGH DEW POINTS AND DAYTIME HEATING. THEREFORE
...PERSISTENCE WAY TO GO WITH ANOTHER ROUND OF AFTERNOON SHOWERS AND
THUNDERSTORMS.
.LONG TERM...(FRIDAY NIGHT THROUGH FRIDAY)...BIG QUESTION FOR THE
FORECAST PERIOD IS PASSAGE OF THE COLD FRONT OVERNIGHT FRIDAY INTO
SATURDAY MORNING. CURRENT PROGS AND MODELS INDICATE A PASSAGE AOA
12Z ON SATURDAY THROUGH OUR NORTHERN ZONES AND THEN CLEARING THE FA
BY 18Z SATURDAY. THE MODELS THOUGH HAVE HAD A HARD TIME WITH FROPAS
OVER THE LAST SEVERAL WEEKS. MOST OF THE MODELS HAVE WANTED TO CLEAR
THE FRONTS THROUGH THE FA AND THEN PUSH THEM THROUGH THE DEEP SOUTH.
FOR LATE JUNE...FEEL THAT THIS IS UNLIKELY TO SEE A FRONT CLEAR ALL
THE WAY TO THE GULF. HOWEVER...CURRENT MODELS DO ALL PREDICT A
FRONTAL PASSAGE AND WILL BE GOING WITH THAT PLAN...THOUGH NOT AS FAR
OF A SOUTHWARD PUSH AS THE GFS INDICATES. HOWEVER...IT IS UNUSUAL IN
THE WAY THE MODELS PRESENT THIS PASSAGE. THERE WILL BE A TROF
DEVELOPING ON THE EAST SIDE OF THE MTNS BY FRIDAY AFTERNOON AND WILL
REMAIN STATIONARY. THE ACTUALLY COLD FRONT TRANSLATES EASTWARD ALONG
WITH ITS PARENT LOW OVER NE CANADA. THIS SURFACE LOW INTENSIFIES AS
AN H5 LOW MOVES ACROSS CENTRAL CANADA AND CATCHES UP WITH SYSTEM.
THIS WILL DEEPEN THE LOW AND ADD TO THE PUSH OF THE COLD FRONT.
BEFORE THIS HAPPENS...THE FRONT LOSES ITS IDENTITY AROUND 18Z
FRIDAY...BUT THEN AS IT MERGES WITH THE TROF...IT SLIDES ON THROUGH
THE FORECAST AREA. NOT TO MUCH IN THE WAY OF STORMINESS ASSOCIATED
WITH THIS SYSTEM...SO DO NOT EXPECT WIDESPREAD COVERAGE OR HEAVY
PRECIPITATION...AND HAVE NOT GONE OVERBOARD ON POPS. KEPT POPS THROUGHOUT THE
FROPA NO HIGHER THAN 30 PERCENT.
AFTER THE FRONT CLEARS THE REGION ON SATURDAY NIGHT...A LARGE 1032MB
SFC HIGH SLIDES INTO THE OHIO RIVER VALLEY. THIS HIGH WILL HELP TO
PUT A STOP TO ONGOING AFTERNOON CONVECTION. WITH SKIES GOING PARTLY
CLOUDY ON SUNDAY AND SUBSIDENCE FROM THE HIGH...HAVE TAKEN ALL POPS
OUT OF THE FORECAST FOR SUNDAY. A GREAT SUNNY DAY APPEARS TO BE IN
STORE FOR SUNDAY AND MOST OF MONDAY AS WELL...ALTHOUGH MONDAY WILL
LIKELY HAVE A FEW MORE CLOUDS THAN SUNDAY AND ALSO HAVE A SLIGHT
CHANCE OF A THUNDERSTORM. DIURNAL CONVECTION RETURNS LATE MONDAY AND
THROUGH THE REST OF THE PERIOD AS A WARM FRONT RISES BACK FROM THE
GULF AND CREATES ANOTHER FEW DAYS OF A MOIST AND HUMID ATMOSPHERE.
POPS GO UP TO 30 IN THE DAYTIME AND BELOW CHANCE IN THE EVENING.
TEMPS FOR THE PERIOD GENERALLY WENT IN LINE WITH PERSISTANCE FROM
PREVIOUS FORECAST. WERE FRESHENED UP A LITTLE BIT WITH HELP OF THE
MAV. DID NOT USE THE MET GUIDANCE AS THE MET IS INDICATING MORE
AREAS OF CLOUDS OVER THE FORECAST AREA...AND IS APPROPRIATELY TO
COOL IN THE AFTERNOONS. TEMPERATURES AT CHA AND SURROUNDING
LOCATIONS MAY APPROACH 90 ON TUESDAY.
LOOKING TO THE EXTENDED...ANOTHER COLD FRONT APPEARS TO BE
APPROACHING WEST TENNESSEE BY FRIDAY MORNING...THIS COULD HAVE AN
IMPACT ON OUR WEATHER FOR NEXT WEEKEND...BUT FOR NOW...TOO FAR OUT
TO COMPLETELY TELL.
THANKS TO SURROUNDING OFFICES FOR THE COORDINATION CHAT ON THE
FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 89 73 89 / 40 30 30 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 86 71 87 / 40 30 30 30
OAK RIDGE, TN 69 86 70 87 / 40 30 30 30
TRI CITIES AIRPORT, TN 67 84 67 85 / 40 40 30 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB/KG/SP
Hazardous weather outlook, Jun 17, 3:05 AM EST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 AM EDT THU JUN 17 2004
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-180900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
405 AM EDT (305 AM CDT) THU JUN 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.
.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
LCM
Thunderstorm Wind, Grainger
- When
- June 17, 3:40 PM EST to 3:45 PM EST
- Where
- Grainger County, Rutledge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.283, -83.500
One tree across Knob Road in Rutledge
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, June 17, 20041 death · 2 events
- Flash Flooding and Hail in Texas, June 17, 2004$3.9 million · 1.75 in hail · 24 events
- Tornado and Flash Flooding in Maryland, June 17, 2004$793,000 · F0 · 18 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2004$600,000 · 1.75 in hail · 4 events
- Lightning Strike in Delaware, June 17, 2004$500,000 · 1 event
- Flash Flood in Tennessee, June 17, 2004$300,000 · 1 event
- Tornadoes and Flash Flooding in Texas, June 17, 2004$60,000 · F0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 17, 2004$90,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 17, 2004$69,000 · 50 kt wind · 10 events
- Tornado in Pennsylvania, June 17, 2004$100,000 · F0 · 1 event
- Damaging Winds in Ohio, June 17, 2004$50,000 · 65 kt wind · 5 events
- Lightning Strike in Colorado, June 17, 2004$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404814.